Hungarian Vizsla Forums banner

1 - 6 of 6 Posts

·
Registered
Joined
·
43 Posts
Discussion Starter #1
Hello all,

I have an 8 month old Vizsla male on Prednisone for ear itching/scratching and ear infection. The dosage is pretty minimal, 10 mg 2 x per day for 3 days, 10 mg 1 x per day for 5 days, then 10 mg every other day for 2 weeks.

I am concerned because we are currently on the 3rd day of the 1x/day regimen and our dog has become very lethargic. Minimally wanting to play or do anything but lay around (remember this is an 8 month old Vizsla!). I realize that lethargy can be a symptom of prednisone usage, but I guess I need some reassurance that this will end when we completely ween him off the drug.


Has anyone else had this experience?
 

·
Registered
Joined
·
8 Posts
Let me go ahead and preface...I'm no Doctor. but I had to put Sammie on some pain killers b/c she tore her pads off playing with her brother in the swimming pool...extremely painfull. She just laid around for 3 days and I figured she needed the down time to heal - that's kind of how the body works. The day after she was off the meds...back to romping at full speed.

So I guess I would say enjoy the peace....while it lasts!! :) Hope your boy heals up quick...
 

·
Registered
Joined
·
220 Posts
I have to my V on Prednisone between Oct and March (spring-summer months here). Where we live is fairly humid and it turns out that she is allergic to the grass in my lawn! It took a couple of years to work out what was causing it. She scratches her belly and suck her elbows. I see lots of posts about food allergies etc and that it what people seem to think it is first. I actually think an active dog is less likely to get allergies. Dogs locked up at home on their own for long periods are the ones that suffer the most.

Anyway ripping up the lawn is not an option. For some reason when it is colder the problem goes away. The vet says that dogs in our district suffer more from allergies than others due to the weather. Constant gunge in the eyes is a good indicator of allergens in the environment.

She gets half a tablet very 2 days, which just controls it. A quater of a tablet every day actually controlled it better but the vet said that a constant dose every day was not good for them.

Can't say I have noticed any change in her energy or mood while on Prednisone. I don't like giving it to her but I am out of options.
 

·
Registered
Joined
·
794 Posts
I have not had a V on prednisone, but have had other dogs in the past needing to take this medication. I did notice a change in their energy level, and it made them quite thirsty; however, if you are uncomfortable with the level of lethargy, contact your vet. Maybe y'all can find a dosage level that does not make your pup so tired but offers therapeutic benefit. Maybe stretching the treatment an extra day or two so that you can decrease the dosage. On the other hand, you may just want to get it over with and take advantage of the down time. I did have a dog that needed frequent treatment in her last 2 yrs. of life. Due to the effects of prednisone over time, I sometimes challenged the vet to find an alternative med to offer a break to the system. I hope your buddy gets better soon :)
 

·
Registered
Joined
·
582 Posts
I'm no vet either. I know in people, steroids have the potential cause all kinds of behavioral changes ranging from depression to psychosis! But everyone reacts differently, so maybe your dog is just more sensitive to the behavioral effects than others. I agree with Kelly--check w/ your vet and see if a dose adjustment would be okay.
 

·
Registered
Joined
·
8 Posts
Before medicating your V, I would take a look at the ingredients in the food you are feeding him. Many skin conditions, allergies, itching and ear infections can be attributed to the food you are feeding. I would suggest eliminating ALL grains from your V's diet. It is important to know that dogs do not have the enzyme to digest grains. I know so many people who spent hundreds of dollars on vet visits, medication, injections etc . . . to try and help alleviate itching, ear infections, gnawing at pads, gastro problems and on and on and on. My first recommendation would be to get your V on a raw food diet, or at the very least, feed him a grain free food. Give it a month or so and I am sure you will see a difference.
 
1 - 6 of 6 Posts
Top